Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 27, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Apr 9, 1998, 6:56 AM EDT for Bryan County, Chatham County, Georgia. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 1998, 6:56 AM EDT (10:56 UTC)
- Expired
- Apr 9, 1998, 7:30 AM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Bryan County, GA, Chatham County, GA
The radar
The Charleston,SC radar (KCLX), 77 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 7:05 AM EDT | Tornado F1 | Richmond Hill, GA | Several trees uprooted or snapped off as F1 ended cycle of destruction from the parent thunderstorm that moved from Long County through Liberty to the western edge of Bryan. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 2:30 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 10.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 091056 RRA SVRCHS GAC029-051-091130- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 656 AM EDT THU APR 9 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BRYAN COUNTY IN SOUTHEASTERN GEORGIA CHATHAM COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 730 AM EDT * AT 650 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF RICHMOND HILL... MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... I-95 JUST NORTH OF RICHMOND HILL AT 700 AM SAVANNAH AND VICINITY BETWEEN 705 AND 720 AM THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROJM WINDOWS. ML
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:00 AM EDT, 3 hours 56 minutes earlier.
Area forecast discussion, Apr 9, 3:00 AM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER ERVICE CHARLESTON SC 300 AM EDT THU APR 9 1998 JUST WALKED IN THE DOOR. SORRY...NOT MUCH TO SAY. BUT...VERY QUICK LOOK AT OBS...RADAR...SAT...ETC...PRELIMINARY PKG LUKS GOOD. WIND ADV A DEFINITE TODAY WITH CURR CONDS ALONG THE CSTL CWA GUSTING AOA 25 MPH. WRKZFP LUKS FINE AND WL KEEP THIS SHORT AND GET THOUGHTS TOGETHER FOR UPCOMING WRKCWF. CAE...NEED HEADER FOR ERN SC ZONES DUE TO SEV TSTM WATCH 195... LATEST DISC FROM MKC PROB UPGRADE TO TORN WATCH. JUST A REMINDER. MJR
In the hours before
Local storm report, Apr 9, 1:16 AM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
116 AM EDT THU APR 09 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 AM NORTH CHARLESTON SC 1 INCH HAIL
04/09/98 CHARLESTON NWS OBSERVED AT STATIONLocal storm report, Apr 9, 1:26 AM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
126 AM EDT THU APR 09 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 AM WANDO SC 1.75 INCH HAIL
04/09/98 BERKELEY DISPATCH REPORT GOLF BALL
HAILLocal storm report, Apr 9, 5:55 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
555 AM EDT THU APR 09 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0553 AM PEMBROKE GA 70 MPH TSTM GUST
04/09/98 BRYAN HAM REPORT. POWER
OUTAGES 60-70 MPH WIND
0554 AM 5 N PEMBROKE GA 70 MPH TSTM GUST
04/09/98 BULLOCH DISPATCH REPORT
NEAR HWY 119 AND COUNTY LINELocal storm report, Apr 9, 5:55 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
555 AM EDT THU APR 09 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0553 AM PEMBROKE GA 70 MPH TSTM GUST
04/09/98 BRYAN HAM REPORT. POWER
OUTAGES 60-70 MPH WIND
0554 AM 5 N PEMBROKE GA 70 MPH TSTM GUST
04/09/98 BULLOCH DISPATCH REPORT
NEAR HWY 119 AND COUNTY LINELocal storm report, Apr 9, 6:00 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
600 AM EDT THU APR 09 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0559 AM 10 N LANIER GA TORNADO
04/09/98 BULLOCH DISPATCH REPORT. OFFICER
SIGHTED TORNADO AT
BULLOCH/BRYAN CNTY LINEThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 3:11 AM EDT | Severe Thunderstorm Warning | CHS | Long | 49 min |
| Apr 9, 5:51 AM EDT | Tornado Warning | CHS | Bryan, Bulloch, Effingham | 34 min |
| Apr 9, 6:19 AM EDT | Tornado Warning | CHS | Long, Tattnall | 31 min |
| Apr 9, 6:33 AM EDT | Tornado Warning | CHS | Liberty, Long | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.